Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 101, NWS Melbourne, FL

July 18, 2008Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 18, 2008, 3:26 PM EDT for Orange County, Seminole County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2008, 3:26 PM EDT (19:26 UTC)
Expired
Jul 18, 2008, 4:00 PM EDT
In force
34 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 76 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 181926
SVRMLB
FLC095-117-182000-
/O.NEW.KMLB.SV.W.0101.080718T1926Z-080718T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT FRI JUL 18 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ORANGE COUNTY IN FLORIDA.
  SOUTHEASTERN SEMINOLE COUNTY IN FLORIDA.

* UNTIL 400 PM EDT

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR UNION PARK...OR NEAR AZALEA
  PARK...AND MOVING EAST AT 16 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  OVIEDO AND BITHLO

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2874 8115 2859 8099 2849 8119 2860 8132
TIME...MOT...LOC 1924Z 256DEG 14KT 2856 8122

$$
1 follow-up statement
000 
WWUS52 KMLB 182001
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
401 PM EDT FRI JUL 18 2008

FLC095-117-182011-
/O.EXP.KMLB.SV.W.0101.000000T0000Z-080718T2000Z/
ORANGE FL-SEMINOLE FL-
401 PM EDT FRI JUL 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEMINOLE AND
CENTRAL ORANGE COUNTIES HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED THE WARNING AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 2874 8115 2859 8099 2849 8119 2860 8132
TIME...MOT...LOC 1926Z 256DEG 14KT 2856 8121

$$


BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:25 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 18, 2:25 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT FRI JUL 18 2008

.DISCUSSION...

...MUCH LOWER RAIN CHANCES BEGINNING THIS WEEKEND...

CURRENT-TONIGHT...DISTINCTIVE CONVERGENT LINE NOTED ON VISIBLE
SATELLITE IMAGERY FROM PASCO COUNTY IN WEST CENTRAL FLORIDA THROUGH
NORTHERN BREVARD COUNTY EARLY THIS AFTERNOON. RECENTLY WIDELY
SCATTERED SHOWERS AND ISOLATED LIGHTNING STORMS HAVE FORMED IN THE
VICINITY OF THIS FEATURE. MOVEMENT IS NORTHWARD AT AROUND 15 MPH. A
FEW MORE BREAKS IN THE CLOUD COVER ARE NOW BEING OBSERVED OVER
NORTHERN AREAS WHILE MORE SUNSHINE IS STILL NOTED FURTHER SOUTHWARD.
TEMPERATURES EARLY THIS AFTERNOON HAVE RANGED FROM LOWER 80S NORTH
AND LOWER 90S SOUTH. WILL OPT FOR A PRE-FIRST PERIOD IN THE ZONES
AGAIN WITH HIGHER SCATTERED COVERAGE NORTH AND LOWER COVERAGE
SOUTHWARD UNTIL AROUND SUNSET. STILL WILL MONITOR SOUTHWARD LATER
THIS AFTERNOON FOR SEA BREEZE/LAKE OKEECHOBEE BOUNDARY INTERACTIONS
FOR CONVECTION. A FEW STORMS COULD CONTAIN FREQUENT LIGHTNING ALONG
WITH HEAVY DOWNPOURS WITH ISOLATED URBAN FLOODING IN PRONE AREAS.
RECENT KXMR SOUNDING SUGGEST A MICROBURST POTENTIAL FROM A FEW CELLS
AS WELL AND THIS WILL HAVE TO BE MONITORED. SHOWERY ACTIVITY WILL
TAPER OFF AGAIN THIS EVENING ENDING LASTLY NORTH WITH LIGHT RAIN
SHOWERS WHERE MOISTURE REMAINS DEEPEST AND LOW-LEVEL CONVERGENCE
GREATEST.

LOW PRESSURE SPINNING OFF OF THE GEORGIA/SOUTH CAROLINA COASTS
EXPECTED TO CONTINUE TO MAKE VERY SLOW PROGRESS NORTHWARD OVER THE
NEXT 24 HOURS. OVERNIGHT HIGH PRESSURE RIDGING WILL BEGIN TO
STRENGTHEN GRADUALLY OVER THE SOUTHERN PENINSULA AS SOME DRIER AIR
INFILTRATES INTO THE THE AREA. LOWS WILL REMAIN CONSISTENT IN THE
70S.

SAT-TUE...LOW OFFSHORE GA/SC WILL MOVE ENE-NE ALONG OR JUST OFFSHORE
THE SERN SEABOARD AS A DLM HIGH PRES RIDGE STRENGHTENS ACROSS SRN AND
CTRL FL DURING THE SHORT RANGE. RIDGE WILL HOLD FIRM AS THE STRONG
T-WAVE OVER THE CTRL CARIBBEAN PASSES THE LONGITUDE OF FL WELL TO THE
SOUTH. MEAN PWAT VALUES WILL SUCCESSIVELY DROP BY A TENTH OR SO EACH
DAY THIS WEEKEND SUCH THAT BY MON/TUE VALUES WILL BE AOB 1.5. THIS
WILL TRANSLATE INTO POPS DROPPING TO 30% THIS WEEKEND...AND AROUND
20% OR SO EARLY NEXT WEEK. AFTER SAT...SFC RIDGE AXIS WILL BUILD NWD
OVER CTRL FL AND REMAIN THERE THRU THE PERIOD...SO ECSB SHOULD HAVE
NO TROUBLE DVLPG AND PUSHING INLAND EACH AFTN.

WED-FRI...MID/UPPER RIDGE REMAINS ORIENTED ALONG E-W AXIS AND IS
PROGGED TO BUILD NWD OVER THE SERN CONUS. GFS HAS BEEN GOING BACK
AND FORTH ON THE RIDGE BEING OVER OR NORTH OF CTRL FL...HOWEVER
EITHER WAY...REGIME WILL FAVOR INTR COS OVER THE COAST FOR LOW END
SCT DIURNAL CONVECTION EACH AFTN.

&&

.AVIATION...DEVELOPMENT OF SCT SHRA/ISOLD TSRA INVOF MOST AERODROMES
THIS AFTN/EARLY EVENING WITH MVFR/IFR CIGS/VSBYS. IMPROVEMENT MID TO
LATE EVENING ON. STORM MOTION SHOULD BE BACK TOWARD THE COAST.

&&

.MARINE...TONIGHT...SOUTH/SOUTHWEST FLOW AROUND 10 KTS. SEAS 1-2 FT
NEARSHORE AND 3FT OFFSHORE. A FEW STORMS WILL PUSH OFFSHORE THIS
AFTERNOON INTO EARLY EVENING...MAINLY FROM THE CAPE NORTHWARD. SAT
ONWARD...AS SFC RIDGE BUILDS NWD OVER THE ECFL ATLC WATERS...FLOW
REGIME WILL REMAIN LGT WITH DIURNAL SEA BREEZE CIRC ENHANCING WINDS
NR THE COAST EACH AFTN. STILL BENIGN BOATING CONDS WITH SEAS AOB 3FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  74  92 /  20  30  10  30
MCO  74  94  74  94 /  20  30  20  30
MLB  73  90  74  91 /  10  30  10  20
VRB  74  91  74  90 /  10  30  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SEDLOCK/CRISTALDI
Hazardous weather outlook, Jul 18, 4:51 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
451 AM EDT FRI JUL 18 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
451 AM EDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A SLOW MOVING LOW PRESSURE CENTER OFF THE COAST OF GEORGIA AND
SOUTH CAROLINA WILL PROVIDE A CONTINUED SOUTHWESTERLY WIND FLOW.
MOISTURE IS FORECAST TO BE LOWER THAN THE PAST FEW DAYS SO SHOWERS
AND STORMS WILL NOT BE AS NUMEROUS. DAYTIME HEATING WILL GENERATE
SCATTERED STORMS DURING THE AFTERNOON WITH THE GREATEST COVERAGE
EXPECTED TO BE FROM ABOUT ORLANDO AND CAPE CANAVERAL NORTHWARD.
STORM MOTION WILL BE TO THE EAST NORTHEAST AT 10 TO 15 MPH.

REMEMBER TO MOVE INDOORS AT THE FIRST SIGN OF AN APPROACHING
STORM FROM THE WEST AND SOUTHWEST. LIGHTNING CAN STRIKE WELL
AHEAD OF THE HEAVY RAIN ASSOCIATED WITH A STORM.

...FLOOD IMPACT...
A FEW LOCATIONS SHOULD RECEIVE RAINFALL TOTALS AROUND 2 INCHES
ONCE AGAIN...RESULTING IN PONDING OF WATER ON ROADWAYS AND OTHER
POORLY DRAINED AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS THAT FORM OVER LAND AREAS WILL MOVE EAST TO NORTHEAST
AT 10 TO 15 KNOTS AND A FEW WILL CROSS THE COAST DURING THE AFTERNOON.
ISOLATED STRONG STORMS MAY PRODUCE WIND GUSTS OF 30 TO 35 KNOTS
AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HIGH PRESSURE RIDGE WILL BUILD INTO THE AREA THROUGH THE WEEKEND
AND REMAIN IN PLACE THROUGH NEXT WEEK. DRIER AIR WILL ALSO FILTER
INTO THE REGION THROUGH EARLY NEXT WEEK WITH THUNDERSTORM COVERAGE
EXPECTED TO DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY

In the hours before

Special weather statement, Jul 18, 1:45 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
145 PM EDT FRI JUL 18 2008

FLZ045-144-181830-
ORANGE-SOUTHERN LAKE COUNTY-
145 PM EDT FRI JUL 18 2008

...A STRONG THUNDERSTORM AFFECTING SOUTHERN LAKE COUNTY WILL MOVE
INTO WESTERN ORANGE COUNTY...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 6 MILES SOUTH OF CLERMONT...MOVING EAST AT 15 TO 20 MPH
TOWARD THE ATTRACTIONS AREA OF SOUTHWEST ORANGE COUNTY.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE KILLARNEY...
WINTER GARDEN...THE DISNEY COMPLEX...BAY HILL...DOCTOR PHILLIPS...
WINDERMERE...AND UNIVERSAL STUDIOS.

THE PRIMARY THREATS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

CRISTALDI
Special weather statement, Jul 18, 2:38 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
238 PM EDT FRI JUL 18 2008

FLZ045-046-053-181945-
ORANGE-OSCEOLA-SEMINOLE-
238 PM EDT FRI JUL 18 2008

...STRONG THUNDERSTORMS TO AFFECT ORANGE COUNTY...NORTHWESTERN
OSCEOLA COUNTY...WESTERN SEMINOLE COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS OVER WEST ORANGE AND NORTHWEST OSCEOLA
COUNTIES MOVING EAST-NORTHEAST AT 15 MPH.  ADDITIONAL STORMS OVER
NORTH POLK COUNTY WERE MOVING INTO NORTHWEST OSCEOLA AND SOUTHWEST
ORANGE COUNTY AS WELL.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE THE ATTRACTIONS
AREA...BAY HILL...PINE HILLS...BELLE ISLE AND DOCTOR PHILLIPS.
ADDITIONAL STORMS WILL DEVELOP OVER CENTRAL ORANGE COUNTY AND
WESTERN SEMINOLE COUNTY AS WELL THROUGH 345 PM.

THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND WIND GUSTS UP TO 45 MPH.  HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:44 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola21 min
Jul 18, 3:44 PM EDTSpecial Marine WarningMLB61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.